Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 131, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 11, 2020, 1:22 PM CDT for Dickinson County, Iowa; Cottonwood County, Jackson County, Nobles County, Minnesota. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 1:22 PM CDT (18:22 UTC)
- Expired
- Jul 11, 2020, 2:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Dickinson County, IA, Cottonwood County, MN, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 1:44 PM CDT | HAIL 1.75 | 4 Ssw Okabena, MN | |
| Jul 11, 1:56 PM CDT | TSTM WND GST 60 | 3 Ssw Lakefield, MN | THIS ACCOMPANIES THE PREVIOUS REPORT OF HAIL MEASURED AT 1.75 INCHES. |
| Jul 11, 1:56 PM CDT | HAIL 1.75 | 3 Ssw Lakefield, MN | ALSO ESTIMATED WINDS OF 60 MPH. |
| Jul 11, 2:00 PM CDT | HAIL 2.5 | 6 Ssw Lakefield, MN | DELAYED REPORT. SIZE ESTIMATION BASED ON VIDEO POSTED ON SOCIAL MEDIA ACCOUNT, TIME ESTIMATED BY RADAR. |
| Jul 11, 2:00 PM CDT | HAIL 2.5 | 8 Sw Lakefield, MN | REPORT VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1331 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
238
WUUS53 KFSD 111822
SVRFSD
IAC059-MNC033-063-105-111900-
/O.NEW.KFSD.SV.W.0131.200711T1822Z-200711T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
122 PM CDT Sat Jul 11 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Dickinson County in northwestern Iowa...
Jackson County in southwestern Minnesota...
Northeastern Nobles County in southwestern Minnesota...
Southwestern Cottonwood County in southwestern Minnesota...
* Until 200 PM CDT.
* At 122 PM CDT, a severe thunderstorm was located near Heron Lake,
or 13 miles northeast of Worthington, moving southeast at 50 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Heron Lake around 130 PM CDT.
Lakefield around 140 PM CDT.
Kilen Woods State Park around 145 PM CDT.
Jackson In Jackson County around 150 PM CDT.
Other locations impacted by this severe thunderstorm include Alpha,
Kinbrae, Wilder, Dundee and Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4341 9501 4376 9561 4385 9550 4385 9546
4388 9546 4391 9542 4371 9486 4362 9485
TIME...MOT...LOC 1822Z 304DEG 41KT 4378 9544
HAIL...2.00IN
WIND...60MPH
$$
JM1 follow-up statement
735
WWUS53 KFSD 111841
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
141 PM CDT Sat Jul 11 2020
MNC033-111850-
/O.CAN.KFSD.SV.W.0131.000000T0000Z-200711T1900Z/
Cottonwood MN-
141 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COTTONWOOD COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northwestern Iowa...and southwestern Minnesota.
LAT...LON 4341 9501 4369 9550 4370 9551 4379 9541
4382 9539 4385 9533 4385 9525 4371 9486
4363 9485 4362 9485
TIME...MOT...LOC 1840Z 304DEG 35KT 4368 9525
$$
IAC059-MNC063-105-111900-
/O.CON.KFSD.SV.W.0131.000000T0000Z-200711T1900Z/
Dickinson IA-Jackson MN-Nobles MN-
141 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHEASTERN DICKINSON...JACKSON AND EASTERN NOBLES COUNTIES...
At 140 PM CDT, a severe thunderstorm was located near Lakefield, or
13 miles west of Jackson In Jackson County, moving southeast at 40
mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Lakefield around 145 PM CDT.
Kilen Woods State Park around 150 PM CDT.
Jackson In Jackson County around 200 PM CDT.
Other locations impacted by this severe thunderstorm include Okabena,
Alpha and Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4341 9501 4369 9550 4370 9551 4379 9541
4382 9539 4385 9533 4385 9525 4371 9486
4363 9485 4362 9485
TIME...MOT...LOC 1840Z 304DEG 35KT 4368 9525
HAIL...2.00IN
WIND...60MPH
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:07 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 11, 12:07 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1207 PM CDT Sat Jul 11 2020 .SHORT TERM...(Today and Tonight) Issued at 316 AM CDT Sat Jul 11 2020 A fairly quiet night overall for the Tri-State region as most of the convection has remained well to the south. We are seeing a bit of ACCAS across the far east that may have the potential to develop as the weakened LLJ converges into western Minnesota towards daybreak. Otherwise, next risk for convection will be more closely tied to stronger PV anomoly spinning across North Dakota. Mid-lvl ACCAS field continue to persist across north central South Dakota, but despite increasing low-lvl convergence, lift has not been strong enough to maintain any persistent updrafts. Today: Upper wave will continue to drop into southeastern North Dakota by daybreak, potentially inducing a few more scattered storms in the lower Red River valley. The upper wave then begins to take on more of southeastern track across Minnesota through the middle of the day. Ahead of the wave, we should see modest MLCAPE values approaching 1500 J/KG with fairly unidirectional speed shear around 30 knots. An uptick in convection should begin late in the morning along the Minnesota River Valley, on the southern and eastern edge of the PV anomoly, and it's possible to see a couple strong to severe storms just graze the eastern counties of our CWA through mid- afternoon. Further west, slightly cooler air today is expected, and dew points should begin to mix down into the 50s by late afternoon. Occasional wind gusts to 25 mph will be possible. Tonight: Skies should clear and winds turn light into Sunday morning. Temperatures should cool into the 50s in most areas, and this could lead to minor fog development in low lying areas and along rivers. .LONG TERM...(Sunday through Friday) Issued at 316 AM CDT Sat Jul 11 2020 Sunday: High pressure will keep light winds light and variable on Sunday. Temperatures remain near to slightly below normal in most locations. A VERY nice mid-July day! Monday: Troughing begins to move into the western US on Monday, and this will in return produce lee-side troughing over the western High Plains. Winds at the surface will quickly swing to the southwest and usher in warmer and more humid air. A fairly stout EML will advect into the area, and should serve to prevent convection for most of the day despite moderate to high instability. GFS/ECMWF have cooled 700 mb temperatures slightly, which opens the door for a slightly higher potential for pre-frontal convection by the early evening hours. Higher potential for convection should arrive in the post frontal airmass Monday night into Tuesday as the upper trough flattens and mid-lvl temperatures cool. While still three days away, certainly a time period to monitor for severe weather risks as highlighted by today's SPC day three outlook. Tuesday-Friday: We should see high pressure swing into the area for the middle of next week, cooling temperatures back slightly for at least a day or two. However, as we move towards the end of the week and next weekend, mid-lvl flow turns nearly zonal in nature. This will create lower than normal confidence on precipitation chances due to the persistence of weak minor shortwaves within the flow regime. Temperatures will favor above normal levels heading into next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1205 PM CDT Sat Jul 11 2020 Mostly clear skies are expected today, with northwest surface winds gusting into the 20 to 25 kt range by mid-afternoon. Thunderstorms are possible this afternoon in southwest MN and northwest IA east of a KDVP to KOTG to KSPW line. A few of these could be strong with frequent lightning, hail, and damaging wind gusts. Storms exit the area after 11/2300z, with clearing skies area-wide overnight. Winds will be light with good radiational cooling, so patchy fog is possible for low spots that receive rain from thunderstorms today. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous weather outlook, Jul 11, 4:09 AM CDT, 9 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 409 AM CDT Sat Jul 11 2020 IAZ001-012-013-020-021-031-032-MNZ098-NEZ013-014-SDZ038>040-050- 052>071-120915- Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Rock-Dixon- Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner- Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Clay-Union- 409 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible late Monday into Monday night. Strong to severe storms will be possible. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-120915- Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone- 409 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms may develop late Saturday morning and continue to move southeast through mid-afternoon. Isolated strong to severe storms will be possible with the greatest risks coming from quarter size hail and 60 mph wind gusts. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms will be possible late Monday into Monday night. Strong to severe storms will be possible. Continue to monitor your local forecast. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early Saturday afternoon.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:56 PM CDT | Severe Thunderstorm Warning | FSD | Dickinson | 34 min |
| Jul 11, 2:32 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 28 min |
| Jul 11, 2:07 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 38 min |
| Jul 11, 2:40 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 35 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2020Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.